Muscle cells have tremendous energy needs, particularly if the person has been put on an exercise regimen as part of their treatment program. The heart, in particular, never rests. It has to keep on beating 24x7 at the rate of at least once every second. Hence the heart is especially dependent on coenzyme Q10 to replenish the ATP consumed every time it contracts and pushes blood from one chamber to another and out the aorta.
The pharmaceutical industry readily admits that statin therapy may cause muscle pain and/or muscle weakness in some cases, but they claim that the incidence of these side effects is small, on the order of 2%. However, observational studies have shown that at least 10% to 15% of statin users complain of muscle pain . The actual number who experience pain or weakness is likely to be much larger, however, because many people are unaware that this is a potential side effect. Furthermore, it sometimes takes several years of cumulative statin damage before the symptoms become intolerable. People are often willing to believe that their aches and pains and generally weakening condition are simply due to getting older.
The reaction by the general community to a relatively benign article posted by WebMD on muscle pain suggests that the problem is much worse than is generally acknowledged. Over 200 often lengthy comments describe many very sad stories; often the doctor was also misinformed, and denied that the pain could be due to the statin drug. A case in point is described in this New York Times article. A woman in Kansas had been taking a statin for years to reduce her cholesterol. Over that same time period, she experienced chronic muscle pain which neither she nor her doctor attributed to the statin therapy. It even led to a useless shoulder operation. Her problem eventually escalated into skin lesions caused by a reaction to toxic protein by-products released by her disintegrating muscles. She was given an antifungal to treat the skin lesions, another misdiagnosis. But the antifungal interacted with the statins  to further increase the severity of her muscle disorders. Three months later, she could barely stand, and her pulmonary muscles were so weak she couldn't breathe. She died shortly thereafter.
Rhabdomyolysis is a condition where the muscles rapidly disintegrate due to an injury, often, for example, physical trauma following an accident. But Rhabdomyolysis is also a rare side effect of statins -- essentially where the muscle pain and weakness are extreme. Some people react immediately to statin therapy with severe rhabdomyolysis, and it is often fatal, due to acute renal failure (ARF). Myoglobin is sloughed off from the muscle cells in large amounts, and it overloads the kidneys and causes them to shut down completely. Initiating statin therapy is therefore a bit like Russian roulette -- there is even a known case where a single statin dose caused rhabdomyolysis . One of the statins, Baycol, was abruptly taken off the market in 2001, after 31 people died from subsequent rhabdomyolysis.